Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 45, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 7, 2014, 5:11 PM CDT for Kingman County, Sedgwick County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2014, 5:11 PM CDT (22:11 UTC)
- Expired
- May 7, 2014, 6:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kingman County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:14 PM CDT | HAIL 1 | 2 W Norwich, KS | |
| May 7, 5:30 PM CDT | HAIL 1 | 4 W Cheney, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 5:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4519 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
538
WUUS53 KICT 072211
SVRICT
KSC095-173-072300-
/O.NEW.KICT.SV.W.0045.140507T2211Z-140507T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
511 PM CDT WED MAY 7 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 510 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
NORWICH...AND MOVING NORTH AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORWICH...CHENEY...MURDOCK...GARDEN PLAIN AND MT VERNON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3739 9809 3773 9806 3774 9758 3748 9775
3747 9781 3739 9781
TIME...MOT...LOC 2211Z 194DEG 49KT 3746 9794
HAIL...1.00IN
WIND...60MPH
$$
LAWSON3 follow-up statements
976
WWUS53 KICT 072216
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
516 PM CDT WED MAY 7 2014
KSC095-173-072300-
/O.CON.KICT.SV.W.0045.000000T0000Z-140507T2300Z/
SEDGWICK KS-KINGMAN KS-
516 PM CDT WED MAY 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
KINGMAN AND SOUTHWESTERN SEDGWICK COUNTIES UNTIL 600 PM CDT...
AT 515 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF NORWICH...AND MOVING NORTH AT 50 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHENEY...MURDOCK...GARDEN PLAIN AND MT VERNON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3739 9809 3773 9806 3774 9758 3748 9775
3747 9781 3739 9781
TIME...MOT...LOC 2216Z 197DEG 43KT 3751 9792
HAIL...1.50IN
WIND...60MPH
$$
LAWSON017
WWUS53 KICT 072232
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT WED MAY 7 2014
KSC095-173-072300-
/O.CON.KICT.SV.W.0045.000000T0000Z-140507T2300Z/
SEDGWICK KS-KINGMAN KS-
532 PM CDT WED MAY 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
KINGMAN AND SOUTHWESTERN SEDGWICK COUNTIES UNTIL 600 PM CDT...
AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF CHENEY AND MOVING NORTH AT 50 MPH.
HAZARD...60 MPH WINDS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MT VERNON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
WICHITA.
&&
LAT...LON 3739 9809 3773 9806 3774 9758 3748 9775
3747 9781 3739 9781
TIME...MOT...LOC 2232Z 197DEG 43KT 3769 9785
HAIL...1.00IN
WIND...60MPH
$$
ES084
WWUS53 KICT 072252
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CDT WED MAY 7 2014
KSC095-173-072301-
/O.EXP.KICT.SV.W.0045.000000T0000Z-140507T2300Z/
SEDGWICK KS-KINGMAN KS-
552 PM CDT WED MAY 7 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KINGMAN AND
SOUTHWESTERN SEDGWICK COUNTIES WILL EXPIRE AT 600 PM CDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
ADDITIONAL SEVERE THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH...NUMBER 124...REMAINS IN EFFECT UNTIL 10 PM CDT.
LAT...LON 3739 9809 3773 9806 3774 9758 3748 9775
3747 9781 3739 9781
TIME...MOT...LOC 2251Z 197DEG 43KT 3791 9777
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:56 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 7, 3:56 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 356 PM CDT WED MAY 7 2014 .SYNOPSIS... ISSUED AT 355 PM CDT WED MAY 7 2014 THIS AFTERNOON A DEEP UPPER-DECK TROF WAS SLOWLY MOVING EAST OVER UT & AZ WHILE AN UPPER-DECK RIDGE OF ROGUE WAVE PROPORTIONS WAS COVERING THE EASTERN HALF OF NORTH AMERICA. DOWNSTAIRS A STRONG DRY LINE CURVED FROM NORTH-CENTRAL KS THROUGH SOUTH-CENTRAL KS TO WESTERN OK. THIS DRY LINE WILL THE PRIMARY FOCUS FOR SEVERE THUNDERSTORMS TONIGHT AS IT CONTINUES TO SHARPEN. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 355 PM CDT WED MAY 7 2014 TONIGHT: WITH THE ULTRA-HIGH AMPLITUDE RIDGE COVERING THE EASTERN HALF OF NORTH AMERICA THE AFORE-MENTIONED UPPER-DECK TROF SITUATED OVER UT & AZ WILL BEGIN TO TAKE A SLIGHTLY MORE NE TREK TOWARD THE SOUTHERN ROCKIES. THE TROF WILL SLOWLY DEVELOP A SLIGHT NEGATIVE TILT. A 90-100KT UPPER JET ROUNDING THE BASE OF THE UPPER WAVE WILL SURGE NE FROM THE NM/TX BORDER TO THE PANHANDLES THEN SPREAD ACROSS WESTERN & CENTRAL KS. THE MAXIMUM HEATING COUPLED WITH FAIRLY HIGH OCTANE FUEL WILL CAUSE FURTHER AIRMASS DESTABILIZATION FROM THE SOUTHERN PLAINS TO CENTRAL & EASTERN KS. MIXED LAYER CAPES CONFIRM THIS WITH 3-HOUR INCREASES FROM 400-1000 J/KG WITH THE GREATEST INCREASES COVERING EASTERN KS. WITH DEEP-LAYER SHEAR (BOTH SPEED & DIRECTIONAL) PRONOUNCED PLUS 6-KM BULK SHEAR INCREASING FROM ~40KTS TO 50-60KTS...SUPERCELLULAR CONVECTION CAPABLE OF PRIMARILY VERY LARGE HAIL IS CERTAIN. A FEW TORNADOES ARE ALSO POSSIBLE...PRIMARILY OVER SOUTH-CENTRAL KS. POPS HAVE BEEN INCREASED OVER CENTRAL & SOUTH CENTRAL KS WITH A SEVERE DESCRIPTOR APPLIED. LATER TONIGHT THE PRIMARY THREAT WOULD BE DAMAGING 70MPH WINDS. ON A LESSER NOTE THE WIND ADVISORY WILL BE CANCELLED. THU & THU NIGHT: THE GREATEST THUNDERSTORM POTENTIAL WILL SHIFT SLOWLY EAST WITH HIGHEST POTENTIAL ALONG & EAST OF I35/I-135. THE STRONG DEEP-LAYER (ESPECIALLY THE SPEED VARIANT) WILL SUPPORT SEVERE THUNDERSTORM DEVELOPMENT ALONG WITH HEAVY RAINS. FRI & FRI NIGHT: THUNDERSTORMS WILL MOVE EAST AS A COLD FRONT MOVES SE ACROSS KS DUE TO NE MOVEMENT OF THE UPPER-DECK WAVE. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 355 PM CDT WED MAY 7 2014 SUNDAY & SUNDAY NIGHT: THE NEXT CHANCE OF RAIN & THUNDERSTORMS IS STILL SCHEDULED TO ARRIVE LATE SAT NIGHT/EARLY SUN MORNING AS THE NEXT UPPER-DECK WAVE GREATLY STRENGTHENS AS IT SURGES SE FROM THE NORTHERN ROCKIES TO KS. SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY & SUNDAY NIGHT AS THE ATTENDANT COLD FRONT SURGES SE ACROSS KS ON SUN. MON-WED: SHOULD BE QUIET AS WEAK HIGH PRESSURE SPREADS E/SE ACROSS KS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1240 PM CDT WED MAY 7 2014 SOME POTENTIAL FOR MVFR CIGS IN SOUTHEAST KANSAS EARLY THURSDAY MORNING AS LOW LEVEL MOISTURE CONTINUES TO STREAM NORTH AHEAD OF A SURFACE DRY-LINE AND PACIFIC COLD FRONT. WIDELY SCATTERED STRONG TO SEVERE CONVECTION IS ALSO POSSIBLE ALONG THE DRY-LINE THIS EVENING/OVERNIGHT ACROSS SOUTH CENTRAL KANSAS...THOUGH FOR NOW WILL LIMIT MENTION TO VCTS DUE TO CONFIDENCE ON AREAL COVERAGE AND DURATION. OTHERWISE GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE ACROSS MOST AREAS THRU THE FORECAST VALID PERIOD. KED && .FIRE WEATHER... ISSUED AT 355 PM CDT WED MAY 7 2014 THE INCREASED RAIN POTENTIAL COUPLED WITH MODEST WIND SPEEDS WOULD KEEP GRASSLAND FIRE DANGER IN CHECK FOR THE NEXT COUPLE DAYS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 80 51 74 / 50 50 50 10 HUTCHINSON 67 79 49 74 / 50 30 30 10 NEWTON 67 79 50 73 / 40 40 40 10 ELDORADO 66 78 51 73 / 50 60 60 10 WINFIELD-KWLD 66 80 54 74 / 50 60 70 20 RUSSELL 60 73 45 76 / 50 10 10 10 GREAT BEND 60 76 46 76 / 50 10 10 10 SALINA 66 79 47 75 / 50 30 20 10 MCPHERSON 66 79 49 74 / 50 30 20 10 COFFEYVILLE 65 75 61 74 / 60 80 80 20 CHANUTE 65 75 55 73 / 60 80 80 20 IOLA 65 75 54 72 / 60 80 80 20 PARSONS-KPPF 66 75 59 73 / 60 80 80 20 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ032-033- 047>052-067>069-082-083-091-092. && ES
Hazardous weather outlook, May 7, 4:57 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 457 PM CDT WED MAY 7 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 457 PM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT AN EXTREME GRASSLAND FIRE DANGER WILL CONTINUE UNTIL EARLY THIS EVENING ACROSS ALL OF CENTRAL AND MOST OF SOUTH-CENTRAL KANSAS ALONG...AND WEST...OF I-135. PLEASE REFER TO THE RED FLAG WARNING FOR FURTHER DETAILS. SEVERE THUNDERSTORMS CAPABLE OF BOTH GOLFBALL-SIZED HAIL AND 60 TO 70 MPH WINDS ARE POSSIBLE OVER ALL AREAS WITH SOUTH-CENTRAL KANSAS AT GREATEST RISK. A TORNADO CANNOT BE RULED OUT EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE THUNDERSTORMS CAPABLE OF HAIL AROUND HALF DOLLAR-SIZED AND WINDS AROUND 70 MPH ARE POSSIBLE OVER PRIM ARLY SOUTHEAST KANSAS THURSDAY AND THURSDAY NIGHT. A FEW THUNDERSTORMS MAY LINGER OVER PRIMARILY SOUTHEAST KANSAS FRIDAY MORNING BUT SHOULD BE NEITHER STRONG NOR SEVERE. A FEW THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS ON SATURDAY WITH CHANCES INCREASING OVER ALL AREAS FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT. SCATTERED THUNDERSTORMS WOULD CONTINUE OVER ALL AREAS ON MONDAY WITH THE GREATEST POTENTIAL OVER SOUTHEAST KANSAS. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH THE GREATEST POTENTIAL FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Special weather statement, May 7, 4:59 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT WED MAY 7 2014
KSZ091-072230-
HARPER-
459 PM CDT WED MAY 7 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ANTHONY...MOVING NORTH AT 30
MPH.
* LOCATIONS IMPACTED INCLUDE...
HARPER...DANVILLE AND RUNNYMEDE.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3715 9814 3738 9806 3739 9781 3737 9781
3710 9793
TIME...MOT...LOC 2200Z 193DEG 24KT 3720 9803
LAWSONLocal storm report, May 7, 5:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 2 E HARPER 37.29N 97.99W
05/07/2014 E0.50 INCH HARPER KS TRAINED SPOTTER
&&
CDJSpecial weather statement, May 7, 5:05 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 505 PM CDT WED MAY 7 2014 KSZ082-072230- KINGMAN- 505 PM CDT WED MAY 7 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... EASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 530 PM CDT * AT 504 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF HARPER...OR 15 MILES NORTH OF ANTHONY...MOVING NORTH AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... NORWICH AND MURDOCK. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3768 9802 3771 9781 3740 9781 3739 9810 TIME...MOT...LOC 2205Z 196DEG 60KT 3738 9796 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:14 AM CDT | Wind Advisory | ICT | Barton, Butler, Ellsworth, Harper, Harvey, Kingman and 9 more | 8 hr |
| May 7, 4:59 PM CDT | Special Weather Statement | ICT | Harper | 31 min |
| May 7, 5:05 PM CDT | Special Weather Statement | ICT | Kingman | 25 min |
| May 7, 5:21 PM CDT | Special Weather Statement | ICT | Sedgwick | 24 min |
| May 7, 5:27 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick | 33 min |
| May 7, 5:36 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 39 min |
| May 7, 5:54 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 51 min |
| May 7, 6:23 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 37 min |
| May 7, 6:29 PM CDT | Special Weather Statement | ICT | Ellsworth, Rice, Saline | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.